Hail, Taylor
- When
- September 18, 6:00 PM CST
- Where
- Taylor County, 2 mi SW of Lenox
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.867, -94.583
A very unstable air mass was located over Iowa during the afternoon of the 18th. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable air mass was located over Iowa during the afternoon of the 18th. Low pressure moved across the northern U.S. with a trailing cold front extending south from the low. A warm front had lifted north into Iowa during the afternoon. Temperatures warmed well into the 80s over the south half of Iowa, with surface dew point temperatures in the upper 60s to low 70s. This produced lifted indices of -5 C. and below. During the late afternoon thunderstorms erupted east of the approaching cold front. A line of thunderstorms developed rapidly and produced numerous reports of hail ranging from three-quarters of an inch up to golf ball in size. The line progressed east into central and eventually eastern Iowa before it weakened. The system began to become more of a wind system after sunset. Wind gusts of 60 MPH were reported in south central into parts of central Iowa. The most significant damage occurred in Marion County where high winds downed power pols west of Attica.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:25 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED SEP 18 2002 IMMEDIATE FORECAST PROBLEM IS THUNDERSTORM CHANCES TONIGHT. OUTFLOW/WARM FRONT ALONG I35 IN CENTRAL IOWA ATTM. AMS OVER FA APPEARS TO BE CAPPED BASED ON LAPS SOUNDINGS AND CU FIELDS ON VISIBLE SATELLITE IMAGERY. IF CAP BREAKS AND SB TSTMS DEVELOP VCNTY OF THE BOUNDARY...EXPECT STORMS TO QUICKLY BECOME SEVERE GIVEN AMOUNT OF SHEAR AND CAPE. TO THE NORTH...CHANCE OF SEVERE WEATHER BIG TIME SEVERE WEATHER APPEARS TO BE LESS. WILL FORECAST SCT TSTMS TONIGHT WITH SVR WORDING IN THE SOUTH. UPPER PATTERN INTERESTING TO SAY THE LEAST. NRN STREAM S/WV LIFTING OUT ACROSS THE NORTHERN PLAINS. SRN S/WV DIVING SE INTO SRN PLAINS SUPPORTED BY IMPRESSIVE UPPER JET. NRN S/WV SHUD BE ABLE TO PUSH CDFNT THRU FA TONIGHT. BOUNDARY SHOULD THEN STALL JUST TO THE EAST IN RESPONSE TO SRN S/WV. AVN QUICKER LIFTING THE SRN S/WV OUT THU NIGHT AND FRIDAY IN RESPONSE TO STRONG UPR TROF DIVING INTO THE NRN PLAINS WHICH IS PREFERED. AVN DOES SUFFER FROM CONVECTIVE FEEDBACK TONIGHT AND THURSDAY OVER IA AND WILL DISREGARD IT. EXPECT CLOUDS AND SHOWERS THRU INTO FRI AM FM S/WV ENERGY. WILL END PCPN IN PASSAGE OF 700 MB TROF. HIGHER POPS SOUTHEAST AND LESS NORTHWEST. FOR THE EXTENDED...MODELS FORECAST ON CDFNT MOVING THROUGH AND A SECOND STRONGER FRONT SUNDAY NIGHT. WILL FORECAST CHC OF SHOWERS WITH PASSAGE OF SECOND FRONT AND A CHANCE OF OVERUNNING TYPE RAIN TUESDAY. LOW DIURNAL RANGES DUE TO CLOUDS EARLY NEXT WEEK. .DSM...NONE JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT WED SEP 18 2002 .A WARM FRONT ACROSS SOUTHERN IOWA WILL BE THE FOCUS FOR POTENTIAL SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING. WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR PRODUCINGS SUPERCELL THUNDERSTORMS...SOME WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80 NEAR THE FRONT. OVERALL...AREAS SOUTH OF INTERSTATE 80 WILL BE MOST FAVORED FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT...BUT ISOLATED SEVERE STORMS ARE STILL POSSIBLE NORTH OF INTERSTATE 80. SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION. IAZ004>007-015>017-023>028-033>039-044>050-191100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD- EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER- WINNEBAGO-WORTH-WRIGHT- INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL... DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN... MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ------ ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) LOW AND THIS EVENING LARGE HAIL (3/4+) LOW FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... LOW TONIGHT... LOW THURSDAY... NOT EXPECTED IAZ057>062-070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON... CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI... NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY 210 PM CDT WED SEP 18 2002 THREAT PROBABILITY EVENT TIMING ----- ----------- ------------ THUNDERSTORMS TORNADO LOW LATE THIS AFTERNOON DAMAGING WINDS (58+ MPH) MODERATE THROUGH MIDNIGHT LARGE HAIL (3/4+) MODERATE FLASH FLOODING NONE * SPOTTER ACTIVATION OUTLOOK LATE AFTERNOON... MODERATE TONIGHT... MODERATE THURSDAY... NOT EXPECTED KINNEY ------------------------------------------------------------------- FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT HTTP://WWW.CRH.NOAA.GOV/DMX/OUTLOOKS.SHTML#KEY (IN ALL LOWER CASE). **** PLEASE NOTE **** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO DES MOINES WILL BE SENT USING NEW HEADER INFORMATION BEGINNING OCTOBER 1 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KDMX AWIPS ID...... HWODMX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. THE FORMAT OF THE PRODUCT WILL ALSO CHANGE TO A STANDARDIZED NATIONAL WEATHER SERVICE FORMAT.
The national radar mosaic for the moment the first event began.
22 hail, 5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314518, 5314589, 5314590, 5314591, 5314592, 5314593, 5314594, 5314595, 5314596, 5314597, 5314598, 5314599, 5314600, 5314601, 5314602, 5314603, 5314604, 5314605, 5314606, 5314607, 5314608, 5314609, 5314610, 5314611, 5314612, 5314613, 5314614.